Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2017, 9:40 AM CDT for Barbour County, Bullock County, Alabama. It was in force for 80 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2017, 9:40 AM CDT (14:40 UTC)
- Expired
- Apr 3, 2017, 11:00 AM CDT
- In force
- 80 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barbour County, AL, Bullock County, AL
The radar
The Ft Rucker radar (KEOX), 46 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 10:42 AM CDT | TSTM WND DMG | 2 Se Eufaula Country Cl, AL | TREES DOWN ON STATE DOCKS ROAD . POWER OUTAGE REPORTED AT EUFAULA PD. |
| Apr 3, 10:42 AM CDT | TSTM WND DMG | Eufaula, AL | REPORTS OF TREES SNAPPED AND UPROOTED, SOME TREES ON HOMES. SOME POWER POLES SNAPPED. DAMAGE TO SHEET TIN AWNINGS. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 4:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
255
WUUS54 KBMX 031440
SVRBMX
ALC005-011-031600-
/O.NEW.KBMX.SV.W.0074.170403T1440Z-170403T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
940 AM CDT MON APR 3 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Bullock County in southeastern Alabama...
Barbour County in southeastern Alabama...
* Until 1100 AM CDT
* At 940 AM CDT, severe thunderstorms were located along a line
extending from near Beans Crossroads to 7 miles northeast of
Linwood to near Ariton, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Eufaula, Union Springs, Clio, Midway, Clayton, Louisville, Tyler
Crossroads, Pickett, Hawkinsville, Aberfoil, Spring Hill, Blue
Springs State Park, Osco, Richards Crossroads, White Oak, Boot
Hill, Doster, Gaino, Comer and Barbour County Public Lake Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3174 8570 3177 8567 3186 8568 3188 8566
3188 8579 3210 8579 3218 8543 3215 8543
3215 8526 3206 8519 3206 8506 3197 8506
3189 8513 3177 8513 3177 8515 3174 8521
3170 8522 3171 8541 3162 8542 3162 8574
TIME...MOT...LOC 1440Z 263DEG 33KT 3206 8579 3197 8575 3163 8578
HAIL...<.75IN
WIND...60MPH
$$
32/Davis3 follow-up statements
038
WWUS54 KBMX 031502
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1002 AM CDT MON APR 3 2017
ALC005-011-031600-
/O.CON.KBMX.SV.W.0074.000000T0000Z-170403T1600Z/
Bullock AL-Barbour AL-
1002 AM CDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHEASTERN BULLOCK AND BARBOUR COUNTIES...
At 1001 AM CDT, severe thunderstorms were located along a line
extending from near Midway to near Pickett to near Blue Springs State
Park, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eufaula, Clio, Midway, Clayton, Louisville, Tyler Crossroads,
Pickett, Hawkinsville, Aberfoil, Spring Hill, Blue Springs State
Park, Osco, Richards Crossroads, White Oak, Boot Hill, Doster, Gaino,
Comer, Barbour County Public Lake Dam and Texasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3174 8570 3177 8567 3186 8568 3188 8566
3188 8573 3212 8568 3218 8543 3215 8543
3215 8526 3206 8519 3206 8506 3197 8506
3189 8513 3177 8513 3177 8515 3174 8521
3170 8522 3171 8541 3162 8542 3162 8574
TIME...MOT...LOC 1501Z 264DEG 30KT 3208 8560 3198 8555 3163 8556
HAIL...<.75IN
WIND...60MPH
$$
32/Davis387
WWUS54 KBMX 031521
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1021 AM CDT MON APR 3 2017
ALC011-031531-
/O.CAN.KBMX.SV.W.0074.000000T0000Z-170403T1600Z/
Bullock AL-
1021 AM CDT MON APR 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BULLOCK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 AM CDT for
southeastern Alabama.
LAT...LON 3174 8553 3184 8555 3193 8550 3202 8543
3214 8543 3215 8526 3206 8519 3206 8506
3197 8506 3196 8509 3194 8508 3189 8513
3178 8514 3177 8513 3177 8515 3174 8521
3170 8522 3171 8541 3162 8542 3162 8558
TIME...MOT...LOC 1521Z 226DEG 40KT 3213 8539 3200 8538 3171 8537
$$
ALC005-031600-
/O.CON.KBMX.SV.W.0074.000000T0000Z-170403T1600Z/
Barbour AL-
1021 AM CDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR BARBOUR COUNTY...
At 1021 AM CDT, severe thunderstorms were located along a line
extending from near Spring Hill to near Comer to near Texasville,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eufaula, Clayton, Tyler Crossroads, Hawkinsville, Spring Hill, Gaino,
Comer, Barbour County Public Lake Dam, Blue Springs State Park, Osco,
Texasville, Richards Crossroads, White Oak, Lakepoint Resort State
Park, Millers Ford, Batesville, Clayton Municipal Airport, Lugo and
Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3174 8553 3184 8555 3193 8550 3202 8543
3214 8543 3215 8526 3206 8519 3206 8506
3197 8506 3196 8509 3194 8508 3189 8513
3178 8514 3177 8513 3177 8515 3174 8521
3170 8522 3171 8541 3162 8542 3162 8558
TIME...MOT...LOC 1521Z 226DEG 40KT 3213 8539 3200 8538 3171 8537
HAIL...<.75IN
WIND...60MPH
$$
32/Davis229
WWUS54 KBMX 031541
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1041 AM CDT MON APR 3 2017
ALC005-031600-
/O.CON.KBMX.SV.W.0074.000000T0000Z-170403T1600Z/
Barbour AL-
1041 AM CDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR EASTERN BARBOUR COUNTY...
At 1041 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Lakepoint Resort State Park to
near Hawkinsville to near Richards Crossroads, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eufaula, Hawkinsville, Osco, Richards Crossroads, Lakepoint Resort
State Park, Lugo, Baker Hill and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3186 8531 3204 8535 3214 8530 3215 8526
3206 8519 3206 8506 3197 8506 3196 8509
3194 8508 3189 8513 3178 8514 3177 8513
3177 8515 3174 8521 3170 8522 3171 8534
TIME...MOT...LOC 1541Z 262DEG 33KT 3206 8519 3202 8518 3173 8517
HAIL...<.75IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:24 AM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, Apr 3, 3:24 AM CDT, 6 hours 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 324 AM CDT Mon Apr 3 2017 .SHORT TERM... Today through Wednesday. A QLCS is beginning to become more organized across southern Mississippi this morning, but the warm sector across Alabama is contaminated with showers and thunderstorms. The effects of evaporational cooling and cold pooling have created an effective warm front that will limit the northward extent of the severe weather risk associated with the QLCS as it moves across the southern half of the area this morning. The overall threat is also tempered by mid-level flow that is nearly parallel to the QLCS, which is not particularly favorable for bowing segments and fast forward progression. The best chance of damaging winds and brief tornadoes should remain along and south of Interstate 85. Isolated damaging winds cannot be totally ruled out farther north. The associated cold front with the today's system will become diffuse across the northern Gulf Tuesday night as a strong upper trough moves into the Plains. As the warm front moves inland, elevated supercell thunderstorms appear likely Wednesday morning with a potential for large hail and damaging winds. If any storms become surface based during the morning, tornadoes would also be possible. The evolution of this activity and additional convection during the late morning/early afternoon remains in question and will impact the nature of the severe weather threat for the afternoon and evening. Several models are quite aggressive with warm sector development through 18z Wednesday, which would cause the strongest low-level shear to become displaced across our South and East. I am not sold on this idea as of now for two reasons. An elevated mixed layer should be present, which argues for limited thunderstorm development. Also, the surface low should be well to our north across the Ohio Valley at 18z Wednesday along with the synoptic warm front. Arguing in favor of a contaminated warm sector is the presence of a subtropical jet streak, but is not particularly impressive. If the warm sector remains more free of convection, a more substantial area-wide risk would develop. With all of that said, the highest confidence in supercell storms capable of producing long-track tornadoes, large hail, and damaging winds is currently along and east of a line from Selma to Anniston. This threat could expand westward with time and will hinge on early day warm sector development. 87/Grantham .LONG TERM... Thursday through Sunday. Thursday through Sunday will be a fairly benign timeframe with high pressure taking control and bringing in some chilly air for this time of the year. Low temperatures on Friday and Saturday morning will be in the low 40s for most of the area, with a few upper 30s in the northeast and normally cooler spots. Some areas in the northeast may even drop into the mid 30s with a possible frosty start. This will continue to be monitored over the next several days and more details will be forthcoming but once this severe weather threat is over, you may want to make plans for outdoor vegetation and plants for the weekend. There will be a warming trend beginning Saturday afternoon that will continue into Sunday and Monday. The next chance of rain will be Monday morning with the next storm system, but there is still some timing issues with this system so expect many changes over the next few days. 16 && .AVIATION... 06Z TAF Discussion. Large area of rain and thunderstorms has (as of 0445z) pushed into the western portion of central Alabama, already affecting TCL, and soon to reach BHM and EET. 06z set of TAFs will need to significantly speed up the arrival, and/or lengthen the duration, of the lowered visibility and lower ceilings associated with this convection. With the computer models having such a hard time with the eastward progression with this system, forecast confidence in lower than usual (especially the farther east and south you go, since the rain is yet to arrive there). Everything is ultimately forecast to sweep out of here, and move off to the east, by 18z or so on Monday. We shall see. Subsidence in behind the large convective complex should result in clearing skies and VFR conditions once the rain does move out. /61/ && .FIRE WEATHER... Widespread showers and storms through the early afternoon today. This will be a heavy rain producer and will make most of the fuels fairly wet. Tuesday will see a brief return to drier conditions before another system brings rain and storms to the area on Wednesday. Dry again on Thursday and it will remain that way through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 56 82 57 79 / 100 30 10 30 70 Anniston 73 57 82 59 78 / 100 30 10 40 70 Birmingham 77 58 84 61 80 / 100 20 0 40 70 Tuscaloosa 77 57 84 60 81 / 100 10 0 40 60 Calera 76 58 84 61 81 / 100 10 0 40 70 Auburn 76 59 82 63 76 / 100 30 0 40 80 Montgomery 77 60 86 63 81 / 100 10 0 50 80 Troy 75 60 85 63 78 / 100 20 0 50 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 3, 9:30 AM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 930 AM CDT Mon Apr 3 2017 ALZ011>015-017>050-041730- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 930 AM CDT Mon Apr 3 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. There is a threat of severe thunderstorms across southeast Central Alabama through 11 AM, generally along and east of a line from Troy to Lafayette. The threats include damaging straight line winds up to 60 mph and a brief tornado. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is also a threat of severe thunderstorms Wednesday and Wednesday evening. The threats include damaging straight line winds, large hail, and tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and Emergency Managers may be needed Today and again on Wednesday.
In the hours before
Local storm report, Apr 3, 9:19 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
919 AM CDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM TSTM WND DMG 1 SSE BESSEMER 33.38N 86.95W
04/03/2017 JEFFERSON AL BROADCAST MEDIA
POWER LINES DOWNED ALONG CENTER STREET IN
BESSEMER. TIME ESTIMATED BY RADAR. ESTIMATED
40-50 MPH WINDS.
&&
JHLocal storm report, Apr 3, 9:22 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
922 AM CDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM TSTM WND DMG BESSEMER 33.40N 86.96W
04/03/2017 JEFFERSON AL BROADCAST MEDIA
TREES AND POWER LINES DOWN ALONG 15TH STREET
BETWEEN 5TH AVENUE AND 6TH AVENUE IN
BESSEMER. TIME ESTIMATED BY RADAR. ESTIMATED
40-50 MPH WINDS.
&&
JHLocal storm report, Apr 3, 9:26 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM TSTM WND DMG 5 S ANSLEY 31.81N 86.13W
04/03/2017 PIKE AL EMERGENCY MNGR
TREES DOWN ON POWER LINES ALONG HIGHWAY 29
NEAR COUNTY ROAD 2293. TIME ESTIMATED BY
RADAR. ESTIMATED 40-50 MPH WINDS.
&&
JHLocal storm report, Apr 3, 9:32 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 AM CDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG TROY COUNTRY CLUB 31.78N 85.96W
04/03/2017 PIKE AL EMERGENCY MNGR
TREE DOWN ON POWER LINES IN TROY. TIME
ESTIMATED BY RADAR.
&&
JHLocal storm report, Apr 3, 9:35 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 AM CDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM TSTM WND DMG UNIVERSITY OF ALABAMA 33.21N 87.54W
04/03/2017 TUSCALOOSA AL PUBLIC
TREE DOWN ON THE CAMPUS OF THE UNIVERSITY OF
ALABAMA. TIME ESTIMATED BY RADAR. ESTIMATED
40-50 MPH WINDS. REPORT RELAYED VIA SOCIAL
MEDIA.
&&
JHLocal storm report, Apr 3, 9:38 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 AM TSTM WND DMG 3 SW MCADORY 33.30N 87.03W
04/03/2017 JEFFERSON AL PUBLIC
PORTION OF EASTERN VALLEY ROAD BLOCKED DUE
TO DOWNED TREES AND POWER LINES. REPORT
RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY
RADAR. ESTIMATED 40-50 MPH WINDS.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 12:41 AM CDT | Special Weather Statement | BMX | Bibb | 34 min |
| Apr 3, 1:21 AM CDT | Special Weather Statement | BMX | Jefferson | 39 min |
| Apr 3, 3:39 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 51 min |
| Apr 3, 4:10 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo | 65 min |
| Apr 3, 5:09 AM CDT | Special Weather Statement | BMX | Dallas, Perry | 66 min |
| Apr 3, 6:04 AM CDT | Special Weather Statement | BMX | Autauga, Bibb, Chilton, Lowndes | 56 min |
| Apr 3, 6:46 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Lowndes, Shelby | 29 min |
| Apr 3, 7:58 AM CDT | Special Weather Statement | BMX | Clay, Coosa, Elmore, Montgomery, Talladega, Tallapoosa | 77 min |
| Apr 3, 8:06 AM CDT | River Flood Warning | BMX | Sumter | 53 hr |
| Apr 3, 8:58 AM CDT | Severe Thunderstorm Warning | BMX | Montgomery, Pike | 47 min |
| Apr 3, 9:06 AM CDT | Special Weather Statement | BMX | Chambers, Lee, Macon, Randolph | 54 min |
| Apr 3, 9:07 AM CDT | Special Weather Statement | BMX | Chambers, Randolph | 53 min |
| Apr 3, 9:58 AM CDT | Special Weather Statement | BMX | Russell | 62 min |
| Apr 3, 3:12 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 50 hr |
| Apr 3, 3:28 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 5 days |
| Apr 3, 3:35 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 5 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.